The Medication Error Reporting Project

771 Words Dec 11th, 2014 4 Pages
Zin Myo Han
Enjoli Flynn
English 105
06/18/14
The problem and solution “The medication error reporting project (MERP) estimates that confusion surrounding drugs with similar names accounts for up to 25 percent of medication errors.”(www.jcaho.org). The Food and Drug Administration (FDA) says that” about 10 percent of all medication errors reported result from drug name confusion. A patient taking the wrong drug is an impact to the safety goal.”(www.fda.gov) The confusion of two medications with similar names could occur with an unclear prescription, due to illegible writing or similar medication names that is not verified by the doctor or by the pharmacist grabbing the wrong medication due to a similar name. Medication errors can occur between brand names, generic names and brand-to-generic names (i.e, Toradol and Tramadol). An eight-year-old died, it was suspected, after receiving Methadone instead of methylphenidate which is a drug used to treat attention deficit disorders. An eighteen year old man showed signs of potentially fatal complication after he was given Clozapine instead of Olanzapine, two drugs used to treat schizophrenia. And a fifty-year-old woman was hospitalized after taking Flomax, used to treat the symptoms of an enlarged prostate, instead of Volmax, used to relieve bronchospasm. That is the event that happened in my country last couple of years ago. Since that patient was sent to our hospital, all the doctors was maelstrom because she took the drug…

More about The Medication Error Reporting Project

Open Document